Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Charleston, WV

July 28, 2000Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 1:54 PM EDT for Gallia County, Lawrence County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 1:54 PM EDT (17:54 UTC)
Expired
Jul 28, 2000, 2:30 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Gallia County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:00 PM EDTHail 1Pedro, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS51 KRLX 281754
SVRCRW
OHC053-087-281830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN OHIO...
  GALLIA COUNTY IN OHIO...

* UNTIL 230 PM EDT...

* AT 148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES SOUTHWEST OF RIO GRANDE...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GALLIPOLIS.

<<CALL TO ACTION>>HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE
STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3871 8267 3872 8228 3874 8221 3880 8222
          3882 8218 3897 8220 3892 8245 3884 8246
          3883 8263

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:41 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 10:41 AM EDT, 3 hours 13 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-282030-
AREA FORECAST DISCUSSION...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT FRI JUL 28 2000

CURRENT FORECAST LOOKS TO BE ON TRACK ONCE AGAIN.  SURFACE BASED
CAPES PEAK OUT IN THE 2000-300 J/KG POSSIBLE BASED OFF MODIFIED 12Z
SOUNDINGS FROM RNK AND ILN.  LOOKS LIKE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE FORESEEABLE FUTURE.

CURRENT FORECAST TEMPERATURES LOOK REASONABLE...AND WILL BE LEFT
ALONE.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Local storm report, Jul 28, 1:27 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
127 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    LINN                      WV   .75 INCH HAIL
07/28/00   GILMER                         AUTOMOBILE DAMAGED PAINT
                                          CHIPPED AND TOP DAMAGED
                                          HAIL RANGED FROM PEA TO
                                          DIME SIZE

1220 PM    ALUM BRIDGE               WV   .75 INCH HAIL
07/28/00   LEWIS                          DIME SIZE HAIL AND
                     `                     MULTIPLE LIMBS DOWN FROM
                                          TREES
Local storm report, Jul 28, 1:54 PM EDT, 0 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0154 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0118 PM  AND  0133 PM

0135 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0120 PM  AND  0135 PM

0137 PM    SOUTH SHORE               KY   PEA SIZE HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0122 PM  AND  0137 PM

0139 PM    SOUTH SHORE               KY   .75 INCH HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0124 PM  AND  0139 PM

0141 PM    PORTSMOUTH                OH   1.00 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0126 PM  AND  0141 PM

0143 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0128 PM  AND  0143 PM

0202 PM    PINEVILLE                 WV   PEA SIZE HAIL
07/28/00   WYOMING                        EVENT OCCURRED BETWEEN
                                          0147 PM  AND  0202 PM

0204 PM    VANSANT                   VA   .75 INCH HAIL
07/28/00   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0149 PM  AND  0204 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:48 PM EDTSevere Thunderstorm WarningRLXPerry27 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.